Cold/Wind Chill, Big and Little Wood River Region
- When
- December 6, 4:00 PM MST to December 7, 9:00 AM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Bitterly cold air slipped west across the continental divide behind an arctic cold front. Strong north to northeast winds in the 15 to 25 mph range dropped wind chill readings to -20 to -30 degrees across much of southeast Idaho overnight on the 6th and early morning on the 7th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Bitterly cold air slipped west across the continental divide behind an arctic cold front. Strong north to northeast winds in the 15 to 25 mph range dropped wind chill readings to -20 to -30 degrees across much of southeast Idaho overnight on the 6th and early morning on the 7th. Many schools in Butte, Jefferson, Fremont, Madison, and Teton counties were closed on the 7th due to the bitterly cold temperatures. Some of the coldest wind chill readings were -31 in MInidoka and -32 in Driggs,
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 6, 3:00 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 300 PM MST TUE DEC 6 2005 .SHORT TERM...VERY COLD FOR THE NEXT 48 HOURS. MADE SOME CALCULATIONS WITH FORECASTED TEMPERATURES (ZERO TO -20) AND ASSUMED AN AVERAGE WIND SPEED OF 10 MPH AND GOT -15 TO -30 WIND CHILLS. STRONGEST WINDS WILL LIKELY BE IN THE UPPER SNAKE VALLEY BUT WITH A 25KT 7H JET FROM THE NORTH...MANY LOCAL N-S CANYONS COULD FUNNEL WINDS AND GIVE SOME VERY LOW WIND CHILLS. WILL ISSUE A WIND CHILL WARNING FOR MOST OF OUR NE ZONES. OTHERWISE 3H JET RACING SE ACROSS WESTERN ZONES AND IT APPEARS ONE LAST S/WV DROPPING SOUTH ACROSS AREA THIS EVENING SO LEFT SLIGHT CHC POPS IN ZNS 17/22 FOR LOCAL UPSLOPE. EXPECT CLEARING AFTER MIDNIGHT. DRY AND COLD FOR WED WITH TEMPS STRUGGLING TO GET INTO THE LOWER TEENS IN THE VALLEYS. NORTHERLY FLOW ALOFT WILL CONTINUE ACROSS AREA INTO THURSDAY. A SYSTEM APPROACHES AREA BUT IS FORCED TO SLIDE SOUTH INTO CA LATE THU. THIS WILL FORCE A S/WV RIDGE TO FORM OVER AREA FOR CONTINUED COLD AND DRY WX. WINTHER .LONG TERM...FRIDAY THROUGH TUESDAY. ALL MODEL SOLUTIONS SHOWING SE IDAHO UNDER UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH SO WILL REMAIN DRY AND COLD WITH TEMPERATURES REMAINING BELOW CLIMATE NORMS THROUGH SUNDAY. RIDGE AXIS MAY RETROGRADE SLIGHTLY LATE IN THE PERIOD AND PLACE NORTHEAST PORTION OF FORECAST AREA UNDER NORTHWEST FLOW WHICH WOULD CONTINUE TO CAP TEMPERATURES. OTHERWISE...A WARMUP FOR EARLY NEXT WEEK AS A SYSTEM BEGINS TO APPROACH THE PAC NW COAST ON MONDAY AND GENERATE A SOUTHERLY PUSH AND WARMING FOR MONDAY NIGHT AND TUESDAY. DSH && .AVIATION...MOSTLY VFR TO MVFR CONDITIONS...HOWEVER A PERSISTENT BAND OF SNOW AND SNOW SHOWERS FROM NEAR BOI TO PIH WITH MVFR TO IFR VIS AND CIGS. SNOW WILL GRADUALLY DIMINISH THIS EVENING WITH WIDESPREAD VFR OVER NIGHT. POSSIBLE EXCEPTION IS IFR CONDITIONS IN WESTERN WY DUE TO FOG AND STRATUS ON TWEB ROUTE 343 AND LINGERING SNOW SHOWERS ALONG TWEB ROUTE 344. DSH && .PIH WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING FOR ZONES 18/19/20/21/23/31/32. SEE BOIWSWPIH STATEMENT FOR FURTHER DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 400 AM MST TUE DEC 6 2005 IDZ017>025-031-032-071215- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 400 AM MST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE... TODAY AND TONIGHT...AN ARCTIC AIRMASS WILL SLIDE SOUTHEAST ALONG THE CONTINENTAL DIVIDE TODAY INTO TONIGHT BRINGING FRIGID TEMPERATURES FOR WEDNESDAY MORNING. MINIMUM TEMPERATURES WEDNESDAY MORNING IN THE UPPER SNAKE HIGHLANDS ARE EXPECTED TO BE 10 TO 14 DEGREES BELOW ZERO. NORTHEAST WINDS MAY BE UP TO 5 MPH PRODUCING WIND CHILL TEMPERATURES TO NEAR 20 BELOW ZERO. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH MONDAY...FRIGID TEMPERATURES WILL CONTINUE THURSDAY AND FRIDAY WITH SUBZERO LOWS AND HIGHS ONLY IN THE SINGLE DIGITS TO MID TEENS. TEMPERATURES WILL MODERATE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483204, 5483205, 5483206, 5483315, 5483316, 5483317, 5483318, 5483319.